Q. I used to suffer from painful raw cracks in the corners of my mouth. My dentist suggested I use an inexpensive, over-the-counter anti-fungus cream (such as athlete’s-foot cream). Within a week, the cracks healed, and I haven’t been bothered since.
A. Cracks in the corner of the mouth are called angular cheilitis. Other names include perleche, cheilosis and angular stomatitis.
The cause for these sore, irritated fissures remains somewhat mysterious. Some attribute the cracks to a fungal infection, which would explain your success with an anti-fungal cream.
Nutritional shortfalls such as iron or zinc deficiency or an inadequacy of B vitamins also might contribute to the cracks in the corners of your mouth. Your doctor could test to see if you are low on any of these nutrients.
Digital Access for only $0.99
For the most comprehensive local coverage, subscribe today.
Q. I was born in 1933 and had asthma when I was in my teens. I inhaled the smoke from Rexall Asthma Powder to treat it. I would put about a teaspoonful of the powder on the tin cover of the asthma powder can and light it with a match. I then inhaled the smoke, and it did work to stop an attack. If I smell marijuana now, it reminds me of the smell of the smoke from the asthma powder that I used. Knowing now that there probably was marijuana in the asthma powder must mean that marijuana is good for something.
A. During the 19th century, doctors sometimes prescribed cannabis (marijuana) or “Indian hemp” to treat migraines, menstrual cramps and asthma. It was available as either powder to be burned or“cigarettes.” In both cases, the smoke was inhaled. A study in the New England Journal of Medicine (Aug. 16, 1973) revealed that both oral and smoked marijuana opened airways.
The Rexall Asthma Powder that you remember from the early 20th century did not actually contain marijuana. Instead, the ingredients were stramonium, belladonna and potassium nitrate (saltpeter). The herbs in this powder were from the nightshade family. Side effects included dry mouth, rapid heartbeat, difficult urination and, in high doses, hallucinations.
Q. I developed numbness and tingling in my feet due to vitamin B-12 deficiency after taking pantoprazole and metformin for several years. I had received no warnings from my doctors about potential vitamin B-12 deficiency and only found out during a yearly blood-screening test. My doctor wanted me to take vitamins, but to heck with taking pills to cover up problems from other pills. I was able to get off pantoprazole. What can I do for my diabetes?
A. Metformin is prescribed for diabetes, while pantoprazole (Protonix) is a proton-pump inhibitor (PPI) used to suppress stomach-acid production and treat severe heartburn. Both metformin and PPIs reduce the absorption of vitamin B-12 from the stomach, which is why people must be tested for deficiency.
Lack of vitamin B-12 can lead to depression, irritability, confusion, poor muscle control and nerve damage producing symptoms like yours.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.